Alert archive / Arizona / Red Flag Warnings in 2019

Red Flag Warning 8, NWS Las Vegas, NV

August 27, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Aug 27, 2019, 3:49 PM MST for Mohave County, Arizona. It took effect at Aug 28, 2019, 11:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2019, 3:49 PM MST (22:49 UTC)
In effect from
Aug 28, 2019, 11:00 AM MST
Expired
Aug 28, 2019, 9:00 PM MST
In force
10 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3594 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WWUS85 KVEF 272249
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
349 PM PDT Tue Aug 27 2019

.A mixture of dry and wet thunderstorms is possible Wednesday 
afternoon across portions of northwest Arizona, primarily the 
Arizona Strip.

AZZ102-281200-
/O.NEW.KVEF.FW.W.0008.190828T1800Z-190829T0400Z/
Northwest Deserts/Northwest Plateau-
349 PM MST Tue Aug 27 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MST WEDNESDAY
FOR DRY LIGHTNING AND GUSTY OUTFLOW WINDS...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM to 9 PM MST Wednesday. 

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...Thunderstorms are expected to develop in the early
  afternoon, then begin to diminish during the early evening.

* WIND...Erratic winds could gust to 40 mph near thunderstorms.

* HUMIDITY...10 to 15 percent.

* THUNDERSTORMS...Isolated thunderstorms, primarily affecting the
  Arizona Strip, may produce very little precip resulting in dry 
  lightning episodes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
dry lightning and erratic, gusty winds can contribute to fire
starts and extreme fire behavior.

&&

$$


weather.gov/lasvegas
3 follow-up statements
488 
WWUS85 KVEF 281142
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
442 AM PDT Wed Aug 28 2019

.A mixture of dry and wet thunderstorms is possible this
afternoon across portions of northwest Arizona, primarily the 
Arizona Strip.

AZZ102-282200-
/O.CON.KVEF.FW.W.0008.190828T1800Z-190829T0400Z/
Northwest Deserts/Northwest Plateau-
442 AM MST Wed Aug 28 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MST THIS EVENING FOR DRY LIGHTNING AND GUSTY OUTFLOW WINDS...

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...Thunderstorms are expected to develop early this afternoon,
  then begin to diminish during the early evening.

* WIND...Erratic winds could gust to 40 mph near thunderstorms.

* HUMIDITY...10 to 15 percent.

* THUNDERSTORMS...Isolated thunderstorms, primarily affecting 
  the Arizona Strip, may produce very little precip resulting in 
  dry lightning episodes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of dry lightning and erratic, gusty winds can 
contribute to fire starts and extreme fire behavior.

&&

$$


weather.gov/lasvegas
728 
WWUS85 KVEF 281746
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1046 AM PDT Wed Aug 28 2019

.A mixture of dry and wet thunderstorms is possible this
afternoon across portions of northwest Arizona, primarily the
Arizona Strip.

AZZ102-290400-
/O.CON.KVEF.FW.W.0008.190828T1800Z-190829T0400Z/
Northwest Deserts/Northwest Plateau-
1046 AM MST Wed Aug 28 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING
FOR DRY LIGHTNING AND GUSTY OUTFLOW WINDS...

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...Thunderstorms are expected to develop again early this
  afternoon, then diminish during the evening. 

* WIND...Erratic winds could gust to 40 mph near thunderstorms.

* HUMIDITY...10 to 15 percent.

* THUNDERSTORMS...Isolated thunderstorms, primarily affecting 
  the Arizona Strip, may produce very little precip resulting 
  in dry lightning episodes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of dry lightning and erratic, gusty winds can
contribute to fire starts and extreme fire behavior.

&&

$$

Morgan

weather.gov/lasvegas
983 
WWUS85 KVEF 290345
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
845 PM PDT Wed Aug 28 2019

AZZ102-290445-
/O.EXP.KVEF.FW.W.0008.000000T0000Z-190829T0400Z/
Northwest Deserts/Northwest Plateau-
845 PM MST Wed Aug 28 2019

...RED FLAG WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR DRY
LIGHTNING AND GUSTY OUTFLOW WINDS...

The threat of thunderstorms additional thunderstorms in northern
Mohave County has lessened. The Red Flag Warning will be allowed
to expire at 9 pm MST.

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Aug 27, 3:30 PM MST, 19 minutes earlier.

Area forecast discussion, Aug 27, 3:30 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
330 PM PDT Tue Aug 27 2019

.SYNOPSIS...Isolated thunderstorm activity over the higher Mojave
Desert terrain and southern Sierra will wane this evening before
returning Wednesday across portions of the southern Great Basin.
High pressure will remain over the Southwest through the rest of
the week resulting in mostly clear skies and a continuation of hot
temperatures. Some relief from the heat could be in store for the
region as we transition into September.
&&

.DISCUSSION...Temperatures, as advertised, have reached near-record
temperatures despite dewpoints in the 50s. Dangerous temperatures
are forecast to continue through at least Wednesday, possibly
longer. Confidence is growing that southwest flow following behind
mid-level moisture on Wednesday will allow overnight lows to cool
more efficiently limiting warm overnight lows and heat impacts.
Highs may not fluctuate much through the weekend, with afternoons
reaching 5-8 degrees above normal each afternoon. There is
increasing confidence that heat impacts will continue through the
weekend, which may warrant a continuation of heat headlines. That
said, the Excessive Heat Warning remains unchanged.

A few isolated showers and thunderstorms have developed across parts
of the Mojave Desert, mainly Mohave County, this afternoon amid
increasing mid-level moisture. High-based thunderstorms should stay
anchored to the terrain through the evening with very little
steering flow available. The main threat with any storms that
develop will be gusty outflows; current downdraft CAPE of 1500-2000
J/kg along with very steep low-level lapse rates suggest outflow of
30-45 MPH are possible. Further northwest over the southern Sierra,
convective initiation has yet to occur but isolated to scattered
storms are expected to develop late this afternoon and may linger
through the evening. Elsewhere, flat or limited cumulus is expected
to continue. Generally, most activity is expected to wane this
evening with the loss of daytime heating.

Dry southwesterly flow will push most of the mid-level moisture to
the northeast on Wednesday. As it does, afternoon storm chances will
be limited to the northern periphery of the CWA. By Thursday,
chances for convection will be nil across the area as dry
southwesterly flow continues over the areas. Model signals are
indicating that the next potential push of moisture will be early
next week as the ridge shifts east over the Four Corners. Confidence
is low but the signal has been fairly consistent over the past few
runs, so confidence is increasing.
&&

.FIRE WEATHER...A mix of dry and wet thunderstorms is possible
Wednesday, primarily affecting the northern tier of Mohave County.
A Red Flag Warning has been issued for AZ-102 with the main
concern being dry lightning and gusty outflow. Isolated storms may
also be possible across portions of the southern Great Basin and
the southern Sierra; however, confidence in sufficient storm
coverage is low. Elsewhere, dry and hot conditions will continue
with afternoon breezes increasing. By Thursday and through the
weekend, dry and hot conditions along with afternoon breezes from
the south are expected.
&&

.CLIMATE...Forecast highs will be within 1 to 3 degrees of
record values for Las Vegas and Death Valley today through
Wednesday. The following are the official daily record high
temperatures for August 26-28:

               TUE 8/27   WED 8/28
Las Vegas     110 (2017) 110 (2017)
Death Valley  124 (1924) 124 (2011)

&&

.AVIATION...For McCarran...Light, easterly winds will slowly veer
around to the southwest late this afternoon into this evening with
wind speeds generally staying 10 knots or less. There is the
possibility of some isolated virga developing over the higher
elevations south and west of the terminal which could push out some
briefly gusty winds between 23z-03z. Confidence is low in this
occurring. Wednesday will see an earlier onset of southerly winds
between 21z-00z with speeds of 10-13 knots and gusts of 15-20 knots
possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...In general, winds will remain less than 15 knots
favoring the southerly direction mid to late this afternoon through
early evening. Isolated showers and virga will be possible later
today aross Inyo, central Mohave, and the higher elevations of Clark
counties. Briefly stronger, gusty winds will be possible in the
vicinity of this activity. Similar activity will be possible
Wednesday afternoon across central Nevada and northern Mohave
County. Slightly stronger south to southwesterly winds are expected
to develop on Wednesday afternoon with speeds of 10 to 15 knots
gusting 15 to 25 knots.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Boothe
LONG TERM....Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:55 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Red Flag Warnings in Arizona, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.